Missouri, 2025

Damaging Wind in Missouri, July 29, 2025

July 29, 2025 · NWS LSX · 1 event in 1 county or zone

During the late afternoon of July 29th, discrete convection developed in eastern Missouri. Thunderstorms were forecast to be disorganized with severe winds possible.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

During the late afternoon of July 29th, discrete convection developed in eastern Missouri. Thunderstorms were forecast to be disorganized with severe winds possible. The only location in Missouri to see severe winds that afternoon was in eastern Jefferson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 29, 1:11 PM CST, 3 hours 28 minutes earlier. Its key messages:

  • -Heat index values as high at 110 will continue south of I-70 Wednesday, while temperature relief will kick off north of I-70. -There is a marginal risk for severe thunderstorms across much of the area tomorrow afternoon with damaging wind gusts and heavy rain the main threats. -Widespread cool and comfortable conditions will prevail Thursday- Sunday.
Area forecast discussion, Jul 29, 1:11 PM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
211 PM CDT Tue Jul 29 2025

.KEY MESSAGES...

-Heat index values as high at 110 will continue south of I-70
 Wednesday, while temperature relief will kick off north of I-70.

-There is a marginal risk for severe thunderstorms across much of
 the area tomorrow afternoon with damaging wind gusts and heavy
 rain the main threats.

-Widespread cool and comfortable conditions will prevail
 Thursday- Sunday.

&&

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 210 PM CDT Tue Jul 29 2025

Afternoon showers and thunderstorms are possible again this
afternoon, mainly across southeast Missouri where a small mid-level
disturbance within the ridge will interact with leftover boundaries
from this morning's convection. If anything develops it'll be weak
and short-lived thanks to the weakly sheared environment (5-10
kts of 0-6 km shear).

Patchy fog is possible tonight across the area, particularly where
locations see afternoon thunderstorms. Many locations will come
close to their crossover temperature, combined with light winds and
a clear overnight sky. Fog will dissipate tomorrow morning.
Meanwhile, a mid-level shortwave will usher an MCS through Iowa
overnight into Wednesday morning, stretching the outflow into
northern Missouri and central Illinois. Convection is expected to
pop up along that outflow tomorrow morning, though how much remains
uncertain given the weak surface moisture convergence along the
boundary.

The remnants of the MCS will meld with the approaching cold
front, which will move south into the forecast area during the
day. North of the cold front during the day, clouds, showers and
thunderstorms, and the first tastes of cold air advection will
keep temperatures near normal, but cooler than previous days with
highs in the mid to upper 80s. Hi-resolution models continue to
show the front making it to I-70 by peak heating.

South of the front, another day of hot and humid conditions will
lead to 1500-2500 J/kg of surface based instability. Lift along the
front and from the mid-level shortwave overhead is expected to fire
some convection along lingering outflow boundaries during the
afternoon hours. Of the storms that form, a few will be able to
organize in the 25-35 kts of 0-6 km shear to produce damaging wind
gusts and heavy rainfall. Heavy rainfall may lead to localized flash
flooding, particularly where thunderstorms move over the same
location. This scenario is certainly in the cards given the largely
parallel deep layer shear vector and frontal boundary, within an
environment with deep warm cloud depths and precipitable water
values between 1.5-2.0". Severe convection will wane during the
evening, but the flash flood threat will remain as the cold front
continues to sink southward overnight.

Delia

&&

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 210 PM CDT Tue Jul 29 2025

The front will push through the remainder of the forecast area
Thursday morning and cold air advection behind the front will be
able to take hold of the region. Lingering showers and cloud cover
will also help to cool temperatures, dropping them into the 70s to
mid 80s across the area Thursday. While northwesterly mid-level flow
will establish aloft, a strong surface high will settle in over the
Great Lakes through the weekend. Continued cold air advection from
this high will cool 850mb temperatures into the lower teens (C)
Friday through Sunday, resulting in high temperatures in the mid 70s
to low 80s despite dry and mostly sunny conditions. Simply put, it
will be a marvelous weekend.

By late Sunday warm air advection will return to the region as the
low-level high shifts eastward and the flow becomes southwesterly
once again. The impacts of this shift will be felt Monday as a
gentle warm up kicks off, which will last through the work week. A
pattern shift will also take place in the mid-levels with the
approach of another mid-level shortwave and increasing chances for
showers and thunderstorms. But the depth, location, and timing of
this feature remains uncertain, as does the pattern beyond the start
of next week.

Delia

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1148 AM CDT Tue Jul 29 2025

Dry and VFR conditions will prevail through a majority of the
forecast period, though chances for showers and thunderstorms
increases towards the end of the period as a system approaches
from the northwest.

This afternoon there is a 20% chance for showers and thunderstorms
across southeast Missouri, south of the mid-Missoui and St. Louis
metro terminals. While I cannot rule out a shower or thunderstorm
forming across these terminals, confidence is much higher they
will form outside the terminal spaces.

Confidence is higher than showers and thunderstorms will edge
southward into the region during the morning, impacting KUIN.
This will occur ahead of an approaching cold front that will move
through a portion of the area tomorrow. The front is unlikely to
make it to the mid- Missouri and St. Louis metro terminals during
the day, though showers and thunderstorms are expected to form
south of the front during the afternoon and into the evening
hours. Confidence in where and when these storms will develop
remains uncertain so have left the mention out of the KSTL TAF for
now.

Winds will be light and variable through the period as the center
of the surface high drifts across the region.

Delia

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT Wednesday for Boone MO-Callaway MO-
     Cole MO-Crawford MO-Gasconade MO-Iron MO-Lincoln MO-Madison
     MO-Moniteau MO-Montgomery MO-Osage MO-Reynolds MO-Saint
     Francois MO-Warren MO-Washington MO.

     Extreme Heat Warning until 7 PM CDT Wednesday for Franklin MO-
     Jefferson MO-Saint Charles MO-Saint Louis City MO-Saint
     Louis MO-Sainte Genevieve MO.

     Heat Advisory until 7 PM CDT this evening for Audrain MO-Knox MO-
     Lewis MO-Marion MO-Monroe MO-Pike MO-Ralls MO-Shelby MO.

IL...Heat Advisory until 7 PM CDT Wednesday for Calhoun IL-Fayette IL-
     Greene IL-Jersey IL-Macoupin IL-Montgomery IL.

     Extreme Heat Warning until 7 PM CDT Wednesday for Bond IL-
     Clinton IL-Madison IL-Marion IL-Monroe IL-Randolph IL-Saint
     Clair IL-Washington IL.

     Heat Advisory until 7 PM CDT this evening for Adams IL-Brown IL-
     Pike IL.

&&

WFO LSX
Hazardous weather outlook, Jul 29, 1:12 PM CST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
212 PM CDT Tue Jul 29 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-301915-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
212 PM CDT Tue Jul 29 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Dangerous heat will continue today through this evening. There is a
slight chance for thunderstorms across southeast Missouri this
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Dangerous heat will continue across central, east-central, and
southeast Missouri as well as most of southwest and west-central
Illinois.

There is a chance of thunderstorms late Tuesday night through
Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Delia

The radar

The St Louis radar (KLSX), 51 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 29, 4:39 PM CST
Where
Jefferson County, 0.88 mi NW of Pevely
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.290, -90.410

Thunderstorm winds downed several large, healthy branches and power lines near Pevely. The canopy at the Mr. Fuel Travel Center had large sections blown off with several trees in the vicinity snapped or uprooted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278164.